Colorado, 2007

Strong Wind in Colorado, September 29, 2007

September 29, 2007 · NWS GJT · 1 event in 1 county or zone

Southwest flow ahead of a strong cold front produced strong gusty gradient winds across western Colorado.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Southwest flow ahead of a strong cold front produced strong gusty gradient winds across western Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 29, 9:36 AM MST, 1 hour 55 minutes earlier.

Area forecast discussion, Sep 29, 9:36 AM MST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1036 AM MDT SAT SEP 29 2007

.UPDATE...QUICK UPDATE TO THE FORECAST THIS MORNING TO INCLUDE A
WIND ADVISORY FOR THE LOWER ELEVATIONS OF WESTERN COLORADO AND
SOUTHEAST UTAH. WIND SPEEDS HAVE STEADILY INCREASED THIS MORNING...
WITH A FEW SITES HITTING LOW END ADVISORY CRITERIA WITHIN THE PAST
HOUR. WITH HIGH BASED SHOWERS DEVELOPING OUT AHEAD OF THE FRONT...
EXPECT SIGNIFICANT WIND GUSTS TO HIT THE VALLEY FLOORS THROUGHOUT
THE AFTERNOON HOURS. THIS ADVISORY WILL BE IN EFFECT UNTIL 6 PM
THIS EVENING. HAVE ALSO ADJUSTED SKY COVER AND POPS TO FIT CURRENT
TRENDS.

&&

.SHORT TERM...TODAY THROUGH SUNDAY NIGHT...
TODAY AND TONIGHT...A FAST-MOVING COLD FRONT AND UPPER TROUGH WILL
MOVE THROUGH THE FORECAST AREA TODAY. GFS AND NAM HAVE SIMILAR TIMING
AND INTENSITY WITH THIS STORM IN THE FIRST 48 HRS. BOTH PROJECT THE
SURFACE COLD FRONT AT THE UT/CO BORDER AROUND 00Z THIS AFTERNOON...
BUT THIS MIGHT BE A BIT LATE. AT 6 AM IT WAS ALREADY INTO NE UTAH
AND APPROACHING SLC. BELIEVE THE COLD FRONT WILL BE IN NE UTAH ABOUT
MID AFTERNOON AND THROUGH THE NORTHERN HALF OF THE AREA ABOUT 9 PM
TONIGHT. IT SHOULD PUSH MORE SLOWLY THROUGH THE SOUTHERN HALF OF THE
FORECAST AREA...MOVING EAST OF ARCHULETA COUNTY BEFORE SUNRISE.

THE FRONT PACKS QUITE A PUNCH WITH A WELL-PACKED THERMAL FIELD AND
STRONG PRE- AND POST-FRONTAL WINDS AND AN ABRUPT WIND SHIFT WITH
FRONTAL PASSAGE. BELIEVE SURFACE WINDS AND WIND GUSTS WILL APPROACH
BY NOT MEET WIND ADVISORY CRITERIA EXCEPT IN THOSE ISOLATED AREAS
WHERE TERRAIN FAVORABLY FOCUSES SW WINDS AHEAD OF THE FRONT AND NW
WINDS BEHIND IT. MOISTURE IS THE ONLY INGREDIENT THIS SYSTEM LACKS...
WITH THE BEST AVAILABLE MOISTURE TRAVELING OVER THE NORTHERN HALF OF
THE AREA...GENERALLY NORTH OF A LINE FROM GUNNISON TO MONTROSE TO
MOAB. THE COLDER AIRMASS WILL BRING SNOW TO THE NORTHERN AND CENTRAL
MOUNTAINS OF CO AND UT...WITH SNOW LEVELS FALLING TO 8K BY EARLY
SUNDAY MORNING. WILL EXPECT RELATIVELY LIGHT AMOUNTS OF LESS THAN
4 INCHES DUE TO THE SYTSEMS QUICK PACE.

SUNDAY AND SUNDAY NIGHT...DRIER AND COOLER CONDITIONS MOVE IN QUICKLY
BEHIND THE SYSTEM. SUNDAY MORNING SHOULD BE COOL...BUT LOW TEMPS
SUNDAY NIGHT WILL BE COOLER.

.LONG TERM...MONDAY THROUGH SATURDAY...
NEXT SYSTEM WILL MOVE OVER EASTERN UTAH AND WESTERN COLORADO LATE
MONDAY INTO EARLY TUESDAY. THIS SETS UP A SOUTHWESTERLY FLOW ALOFT
AND HELPS TO INCREASE MOISTURE SLIGHTLY. PW VALUES INCREASE FROM
BELOW 0.25 INCHES TO JUST ABOVE HALF AN INCH NORTH AND NEAR AN INCH
ALONG THE SOUTH. THE NAM IS MORE GENEROUS WITH THE MOISTURE THAN
THE GFS. THE NAM SEEMS OVER DONE BRINGING A STRONG TAP OF SUB
TROPICAL MOISTURE...A BLEND OF GULF AND EASTERN PAC STORM ALONG
BAJA...INTO THE CENTRAL PORTION OF OUR CWA. THE GFS KEEPS THE PAC
MOISTURE AND STORM FARTHER SOUTH AND THE GULF MOISTURE FARTHER
SOUTHEAST. THEREFORE WILL INCREASE POPS FOR MON NIGHT BUT KEEP A
BIAS TOWARD THE GFS. MODELS ARE IN FAIRLY GOOD AGREEMENT IN THE
TIMING OF THIS NEXT TROUGH OVER THE GREAT BASIN BY 0Z TUE...OVER THE
CENTRAL ROCKIES BY 12Z TUE AND THEN BY 0Z WED THE TROUGH IS WELL EAST
OF CO AND THE CWA IS UNDER SLIGHT NORTHWESTERLY FLOW ALOFT.
TEMPERATURE WILL COOL DOWN WITH THE ASSOCIATED COLD FRONT PASSAGE BUT
WARM AGAIN BY MID WEEK. WINDS WILL INCREASE OVER THE FORECAST AREA
TURNING SOUTHWEST IN FRONT OF THE TROUGH AND THEN BECOMING WEST TO
NORTHWEST AFTER THE FRONT.

RELATIVELY DRY PATTERN FOR MID WEEK AS THE FLOW ALOFT IS MORE ZONAL
AND THE MAIN JET AXIS STAYS NORTH OF THE CWA. EXPECT AFTERNOON TO
BECOME BREEZY AS WINDS MIX TO THE SURFACE. ANOTHER TROUGH DEVELOPS
OVER THE PAC NORTHWEST AND DIGS AS IT DEVELOPS. GFS IS MORE
PROGRESSIVE AND WANTS TO KICK THE SYSTEM EAST FASTER THAN THE EC.
EC SOLUTION IS STILL SLOWER AND HOLD OFF ON MOVING THE TROUGH
EASTWARD. CONFIDENCE IS LOW THIS FAR OUT TO JUMP ON THE GFS SO WILL
CONTINUE THE CURRENT FORECAST TREND.

&&

.AVIATION...
POTENTIAL FOR LOCAL MVFR CONDITIONS EARLY THIS AFTERNOON BECOMING
WIDESPREAD IN THE MOUNTAINS THIS EVENING AS SHOWERS AND THUNDERSTORMS
INCREASE FROM ISOLATED TO SCATTERED. SNOW IN THE MOUNTAINS LATER THIS
AFTERNOON THROUGH TONIGHT WILL PRODUCE LOCAL IFR CONDITIONS. SOME LOW
LEVEL WIND SHEAR LIKELY TO EXIST LATE THIS AFTERNOON AND THIS EVENING
AS FLOW NEAR 9000 FEET MSL IS PROGGED TO STRENGTHEN TO AROUND 40 KTS
ACROSS EASTERN UTAH AND MUCH OF WESTERN COLORADO.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WIND ADVISORY UNTIL 6 PM TODAY FOR ZONES 01/02/06/07/11/20/21.
.UT...WIND ADVISORY UNTIL 6 PM TODAY FOR ZONES 22/27/29.

UPDATE...JDC
SHORT TERM...CJC/DJC
LONG TERM....AS
AVIATION.....DJC/CJC
Hazardous weather outlook, Sep 29, 9:37 AM MST, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1037 AM MDT SAT SEP 29 2007

COZ001>014-017>023-UTZ022>025-027>029-301145-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
1037 AM MDT SAT SEP 29 2007

...WIND ADVISORY UNTIL 6 PM MDT TODAY FOR THE LOWER ELEVATIONS OF
WESTERN COLORADO AND SOUTHEAST UTAH...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SOUTHWEST WINDS OF 25 TO 45 MPH WITH GUSTS TO 55 MPH ARE EXPECTED
THIS AFTERNOON AND EVENING AS A COLD FRONT MOVES THROUGH THE AREA.
SCATTERED THUNDERSTORMS PRODUCING STRONG GUSTY WINDS...CLOUD TO
GROUND LIGHTING...AND SMALL HAIL WILL OCCUR THIS AFTERNOON AND
EVENING...WITH SNOW SHOWERS IN THE MOUNTAINS ABOVE ABOUT 8500 FEET.

SNOW ACCUMULATIONS OF 2 TO 4 INCHES ARE POSSIBLE ABOVE 9500 FEET
ACROSS SOME OF THE MOUNTAINS OF NORTHEAST UTAH AND NORTHWEST AND
CENTRAL COLORADO BY LATE TONIGHT. ROADS OVER HIGH MOUNTAIN PASSES
MAY BECOME LOCALLY ICY AND SNOWPACKED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED SNOW SHOWERS WILL DISSIPATE OVER THE NORTHWEST COLORADO
MOUNTAINS SUNDAY MORNING.

THE NEXT CHANCE OF VALLEY RAIN SHOWERS AND THUNDERSTORMS...AND
MOUNTAIN THUNDERSTORMS WITH RAIN AND SNOW SHOWERS...COMES ON MONDAY
AND TUESDAY WHEN ANOTHER PACIFIC STORM MOVES THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

CUOCO/COLTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Grand Valley

When
September 29, 11:31 AM MST
Where
Grand Valley forecast zone
Measured
45 kt (52 mph) measured gust
Property damage
$500
Reported by
NWS Employee
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

Strong southwest winds with gusts of 40 to 52 mph buffeted the Grand Valley. The strong winds uprooted a 25 foot tree.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 60582.